Discontinue Prolia shot complications - Bone Health

Bone Health

3,893 members1,638 posts

Discontinue Prolia shot complications

Jhnard profile image

I am due for my third Prolia injection and decided to discontinue due to COVID-19 and side effects. Was wondering if anyone had stopped taking this injection after two shots and had any issues and what they did as an optional treatment?

I have been taking anastrozole (aromatase inhibitor) for adjuvant therapy for IDC breast cancer for 6 of the recommended 7 years-which causes osteoporosis

21 Replies

Hi,

Get advice please from the doctors/unit that prescribed the Prolia. Or if possible your Oncologist. I took Prolia for Osteoporosis but I understand why you took it with regard to your cancer treatment. My partner has had various cancers and he has a current diagnosis of metatastic melanoma and received immunology treatment which led to problems like yours. He wasn't cared for or advised properly basically.

If you've been having the injection and not Xgeva the infusion of Denosumab then you may be at risk of vertebral fractures especially as you have had more than one injection of Prolia. I had to stop after four injections and have suffered multiple spinal fractures because nothing was done or medication prescribed to protect me from the Prolia withdrawal so PLEASE seek help from your primary care asap. After cancer you don't need any more problems I am sure.

Due to lack of monitoring my partner developed type 1 diabetes which has been hell for him after so much treatment/surgery etc etc.

I hope above makes sense. Please seek advice & take care.x

Jhnard profile image
Jhnard in reply to catno1

Thanks for your important info! I did start a new therapy -Evista : it is not as dramatic as Prolia but It works for those with estrogen driven breast cancer and osteoporosis. Time will tell.....I hope you have found some relief and great medical advice for you and your partner’s health issues. It is difficult enough to be suffering but to add lack of good medical support is unacceptable! Godspeed 🙏🏻

catno1 profile image
catno1 in reply to Jhnard

Hi,Great to hear back from you and relieved you found something better than Prolia. You have enough to deal with and so pleased for you.

Take care, and again great to hear from you xx

Pleade listen to others on here who will reply to you.

Do not just stop Prolia without having some other form of treatment.

Prolia causes rebound fractures.

I have just got my 5th fracture during lockdown.

Not due to Prolia at least I don't think so I only had one injection ladt ueat.

Seek help on this as soon as possible.

Good luck and take care.

I hope you don't have any kidney issues. My husband went from 45% usage at the time of the injection the Prolia, is 6 months reduced to 4% and was immediately put on hemo dialysis. And he hates it Purity also received a fracture on his knee bone, and also had a complete fail of his hip and had to get a hip replacement. It's the bad drug I think it's a made-up drug from Big Pharma. And just so happens that none of the warnings were given to us because there were no warnings. We missed the chance and the deadline for suing the manufacturer for lack of Black Box warning

It's strongly recommended to start an alternative osteoporosis treatment (usually a bisphosphonate) at the time the Prolia shot is due, to minimise the risk of rebound fractures. These fractures can start occurring as soon as one month after the Prolia (denosumab) was due: theros.org.uk/information-a...

You must not stop Prolia without taking another medication if you have had more than one shot. The risk of rebound osteoporosis is too great. You should take a different bone med for a certain length of time (maybe a couple of years, I don't really know) until the after effects of Prolia have worn off.

I know everyone says you will definitely have problems. However, everyone is different. I stopped after 2 prolia injections. Took no replacement drug. Have had no problems and have felt fine. My last injection was 18 months ago. I think the level of osteoporosis before you started prolia is crucial. I should never have had it for example, so my risk would have been much lower. Good luck.

catno1 profile image
catno1 in reply to suegp3

Was just looking on site when noticed your reply here. So nice to hear you've gone undamaged by Prolia. And yes you're definitely right about some of us having bad Osteoporosis before. No one had bothered monitoring me. So many like yourself were given the drug for no good reason, and that makes me angry to think of the risk to you. My t-score was -4 on my lumber spine when initially scanned. After Prolia had finished with me it was -5.7.

Keep well & safe and again, great to hear from someone unscathed by that drug.x

Jhnard profile image
Jhnard in reply to suegp3

Great to hear you didn't have any issues after so many months. Why did you decide to stop taking it and are you on or planning on taking any osteoporosis meds. My numbers were just in the osteoporosis range, so I too feel like my risk is low for rebound fractures🤞

My numbers were not even in osteoporosis range. So I’m not going to take any meds. I’m going to exercise and do resistance training and take calcium and vitamin K. I stopped after reading the posts here, researching and feeling aches and pains (which stopped as soon as I stopped prolia). I guess I’m just hoping for the best.

HeronNS profile image
HeronNS in reply to suegp3

I think you've had a lucky escape! Why would you have been prescribed a bone med as you didn't need one?

suegp3 profile image
suegp3 in reply to HeronNS

I had an accident and badly broke my wrist - but it was high impact so it would have happened to anyone. Then discovered that I had osteopenia and became scared about the future. The doctor then prescribed prolia. I should have done my research before taking it. In my research (which was extensive) I also found that the majority of people do not have rebound fractures, so that is good news. I know that the helpful people on this forum have all had problems, and it is comforting to know that there are many others who do not suffer these effects.

HeronNS profile image
HeronNS in reply to suegp3

That is good to know. Doctors tend not to a take a chance any more, though, because those who have had the rebound can end up in really dire straits. It may also depend what else you do. Glad things are good for you. :)

Dizzy64 profile image
Dizzy64 in reply to suegp3

Hi Suep3, Having just read your post I take calcium and vitamind3 as part of my medications for a fractured spine. I had the conversation about vitamin k both with Dr and two Pharmacists and was told not to take vitamin k as you get it from leafy greens in your diet. If you take calcium and vitamin d3 the d3 takes the calcium to the bones, rather than just vitamin d which can cause calcification of the arteries. It's worth talking to a Pharmacist or your Dr as I was concerned about the calcification of the arteries and was told its the d3 that makes the difference.

Hope this helps.

Best wishes and stay safe

suegp3 profile image
suegp3 in reply to Dizzy64

Thank you - I will look into this! Luckily at this time I have a calcium index of 0 - ie my heart is in excellent health. No buildup in the arteries.

Kind regards

Yes, I stopped prolia after my second shot due to terrible hip pain. Right or wrong I went cold turkey. I suffered some fractures from doing it this way . This was two years ago. I seem to be doing well now. Some discomfort with my leg/hip but all in all satisfied. I can’t advise you to do it this way, but all I had read and my fear at that time of any other medicine, I made the right choice good luck

I don't know about two shots. But a DELAY of a few weeks in Prolia shots (caused by the doctors) after a few years on this drug left me with fractures leading to disabling pain ever since, and with no end in sight! Prolia destroyed what should have been, for me, an active middle-age. Plus there seems to be no safe way off this drug and it is now creating many more problems for me. I'm sorry you had to start it. A specialist in torture could not have come up with a better instrument! But cancer treatment certainly is a whole other world of difficulty and I wish you well.

Jhnard profile image
Jhnard in reply to Viazoy

Thanks for your response it makes me sad and angry! I hate what Big Pharma does to us, I wish you the best!

I blog about my experience and how I'm coping and what I've learned at JoansBackboneDisaster.com, and add other info there and a bit of humor as well! It's there for anyone who wants to look at it.

Thanks -- I appreciate that. My heart goes out to all who have been harmed by this drug and/or it's misuse!

You may also like...